Aa
A
A
A
Close
Neurology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Mydriasis and Anisocoria: Autonomic Dysfunction

Thanks for letting me post a question :)

    Two months ago I had to stop using paxil (after 10mg a day for 5 days) because of hallucinations, mania, hyperthermia, etc. Im no longer experiencing hallucinations but pupils are still very large in dim or bright lighting, from a change from dim to bright lighting they are sluggish to respond, and then they will get large again in bright light, and sometimes I will experience rapid oscillations in pupil size.  Pupil size is determined among other things, by adrenergic tone and in my case the mydriasis and anisocoria are likely to be the result of a disruption in parasympathetic innervation.  My ques: WHAT IS CAUSING THE AUTONOMIC DYSFUNCTION (Im on no other beta antagonists and do not have migranes)?.  IS IT POSSIBLE THAT THE PAXIL IS STILL IN MY BODY (the washout per is 2 wk)?  COULD THIS DRUG HAVE DONE LONG-TERM DAMAGE?  IS IT DANGEREROUS TO HAVE LONG TERM AUTONOMIC NERVOUS SYSTEM DYSREGULATION?

Thanks so much,
CCB
4 Responses
Avatar universal
Paxil is well known to cause mydriasis or large pupils in 0.1 to 1% of patients on the medication. One potential danger of drug-induced mydriasis is the exacerbation of acute angle glaucoma in patients over 50 years old. However, in case reports from the literature the mydriasis should resolve with discontinuation of the drug and at 2 months, the medication should already be out of your system.  Before committing to a diagnosis of autonomic dysfunction which usually presents with other signs and symptoms such as abnormal sweating patterns, bowel and bladder irregularities, blood pressure problems (both high and low) and  tearing and salivary gland abnormalities among others, I would start with an ophthalmologist (not optometrist) and have your eyes formally examined, especially if vision has been affected.  If your eye exam is normal with intact pupillary reactions to the eye doc's tests then that should be reassuring. If not then there are many syndromes that can potentially cause pupillary abnormalities in isolation (without any other disease process) and as part of a larger syndrome. It is quite possible that this has nothing to do with the paxil and was just coincidentally noticed on its discontinuation/ If you have decreased joint reflexes, then you could have what;s called Adie's pupils due to dysruption of ciliary muscle function which is found in normal individuals, usually young women.

Again, the differential diagnosis is exhausting for both primary and secondary causes of pupillary dysfunction including trauma, infection, ischemia, drugs, congenital and neurological syndromes. See an eye doctor and go from there. Good luck.
Avatar universal
Thankyou so much for the very thorough response  :)
Avatar universal
Our baby is now 8 weeks old. At 6 weeks, we noticed his left pupil larger than the right. In dim lighting and using a flashlight, we find the baby's pupils to be equal and reactive, but revert back to dissimilar sizes in normal lighting. During the pregnancy, my wife was taking 40mg of Paxil daily. The baby is not now nor has ever been breast fed, so there should be no Paxil in his system. The baby is also experiencing a protein intolerance and has been on alimentum formula to aid in his digestion. We did not notice dissimilar pupil size until the baby was 6 weeks old. Is there or could there be a connection between the baby's pupil disfunction and the Paxil? What do you suggest we do?
Avatar universal
Our baby is now 8 weeks old. At 6 weeks, we noticed his left pupil larger than the right. In dim lighting and using a flashlight, we find the baby's pupils to be equal and reactive, but revert back to dissimilar sizes in normal lighting. During the pregnancy, my wife was taking 40mg of Paxil daily. The baby is not now nor has ever been breast fed, so there should be no Paxil in his system. The baby is also experiencing a protein intolerance and has been on alimentum formula to aid in his digestion. We did not notice dissimilar pupil size until the baby was 6 weeks old. Is there or could there be a connection between the baby's pupil disfunction and the Paxil? What do you suggest we do?
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease